To the Editor.
—Agranulocytosis is a well-known major complication of antithyroid drug treatment. Most studies emphasize the initial period of drug treatment (1 to 3 months), as that in which agranulocytosis is most likely to happen.1-3 We found only one case report of agranulocytosis in the second course of propylthiouracil (PTU) treatment,4 and a few more cases on methimazole.3,5 We report here four cases of agranulocytosis on second exposure to PTU. We think it is important to draw attention to the possibility of agranulocytosis in patients who were previously treated successfully with PTU.
—The records of all our patients who were treated with PTU for thyrotoxicosis in the years 1985 through 1990 were reviewed. The diagnosis of thyrotoxicosis was made on the basis of symptoms, physical findings, elevated thyroid function tests (total thyroxine [T4], triiodothyronine uptake [T3U], and free thyroxin index), and suppressed